Dear Dr. Roach: I am a 75-year-old male with a family history of colon cancer. I have a colonoscopy every five years. The results usually show some polyps, which are removed and biopsied. After my most recent procedure, the doctor said I have a twisted, spiral intestine and that he had never encountered that before. I am taking a stool softener (Colace) three times a day.
Dear Dr. Roach: A family friend has just been diagnosed with bile duct cancer. She is a breast cancer survivor and is 75 years old. The tumor …
Should I be concerned about the findings, and, if yes, what do you recommend? I've heard numerous stories that if a blockage occurs in the intestine it can become life-threatening.
A: I suspect this is one of those times when a physician didn't communicate as effectively as could be hoped. Twisting of the intestine around its own axis (imagine holding one end of a sock in each hand and flipping it so a twist appears) is called a "volvulus," and it is a surgical emergency. That can't be what your doctor meant to say.
The colon makes two sharp turns, one at the level of the spleen and the other at the liver. These turns -- called "flexures," anatomically -- can make it hard to get the colonoscope through to the end of the colon. I suspect that your colon may have made sharper turns than most.
Symptoms of a blocked intestine are progressive pain, nausea, constipation and abdominal distention.
Dear Dr. Roach: Two years ago, I had open-heart surgery to replace my aortic valve. Prior to surgery, I weighed 145 pounds and my weight had been stable. For a year and a half, I had no problems, but in a matter of a few months, I gained 15 pounds. I have tried a low-carb diet and stopped my nightly habit of drinking 4-5 ounces of scotch, but three weeks later I have not lost any weight. Could it be due to medications? I take metoprolol, HCTZ and amlodipine, and since surgery I have had a double dose of HCTZ.
A: It is wise to think about medications as a cause of weight gain. They are frequently a contributor that is unrecognized by both patient and physician. Metoprolol is a well-known cause of gain weight -- an average of 2.5 pounds, but some people will gain much more than that. Amlodipine causes many people to retain fluid, and that also can make the scale another pound or two heavier. However, since it sounds like you were on these medications well before the weight gain started, it seems unlikely that this is a medication effect.
Sudden weight gain without changes in diet or exercise should bring up the possibility of a medical change. Thyroid levels are frequently brought up and checked, but seldom are the cause, even if they are always worth considering.
Three weeks is a short period of time to see changes from a new diet. A low-carbohydrate diet is not a guaranteed success (but cutting down on the Scotch whisky is definitely going to improve your overall health, especially in combination with the medical conditions you have).
A more comprehensive look at your physical and emotional condition is a good start, including a careful look at which medications you really need and whether there might be alternatives that are more weight-friendly. A visit with a dietician nutritionist may get you more information about a healthy diet. Finally, increasing your exercise, although not enough by itself, will help any weight-loss program.